Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 23, NWS Marquette, MI

September 17, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 17, 2018, 4:47 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 17, 2018, 1:16 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2018, 4:47 AM EDT (08:47 UTC)
In effect from
Sep 17, 2018, 1:16 PM EDT
Expired
Sep 17, 2018, 8:00 PM EDT
In force
7 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WHUS43 KMQT 170847
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
447 AM EDT Mon Sep 17 2018

MIZ005-006-180000-
/O.NEW.KMQT.BH.S.0023.180917T1900Z-180918T0000Z/
Marquette-Alger-
447 AM EDT Mon Sep 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 3 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current-related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore.

For Marquette County: Current-related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

lg
1 follow-up statement
158 
WHUS43 KMQT 171716 AAA
CFWMQT

Coastal Hazard Message...UPDATED
National Weather Service Marquette MI
116 PM EDT Mon Sep 17 2018

MIZ005-006-180000-
/O.EXT.KMQT.BH.S.0023.180917T1716Z-180918T0000Z/
Marquette-Alger-
116 PM EDT Mon Sep 17 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan. 

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current-related fatalities and rescues in the
past have occurred during wave conditions similar to today near
the Au Train River mouth at Au Train...the exposed regions of
Grand Marais Harbor...and Pictured Rocks National Lakeshore.

For Marquette County: Current-related fatalities and rescues in
the past have occurred during wave conditions similar to today in
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets.

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 4:19 AM EDT, 28 minutes earlier.

Area forecast discussion, Sep 17, 4:19 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
419 AM EDT Mon Sep 17 2018

.SHORT TERM...(Today and tonight)
Issued at 331 AM EDT MON SEP 17 2018

Frontal boundary currently lined up along the MN/Lake Superior
shoreline will continue its eastward march, crossing the U.P.
today. Little precipitation is anticipated with this fropa, with
just a slight chance of sprinkles/showers/thunderstorms possible
as it treks through. The most notable aspect of the fropa will be
the temperatures, with much cooler temps expected behind it. The
U.P. will therefore see a temperature gradient, with cooler highs
in the western third, and 70s to 80s in the eastern two-thirds out
ahead of the front.

Aloft, zonal flow will be the dominate pattern entering into
tonight, with a jet streak approaching Upper Michigan overnight.
With the U.P. in its left exit region, coupled with height falls
and just enough atmospheric moisture in the area, could see some
showers and thunderstorms impacting the southern and western
portions of the U.P. However, chances over land look low, with the
best chances appearing to be over western Lake Superior. As for
lows, as aforementioned, cooler temps are on the way, with
widespread lows in the 40s to lower 50s anticipated.

.LONG TERM...(Tuesday through Sunday)
Issued at 347 AM EDT MON SEP 17 2018

Main noteworthy items in the long term are the switch to near to
below normal temperatures and widespread rain late Wed through Thu.

Behind the cold front that moves through today and with a northerly
wind, Tue will be cooler with highs in the 50s near Lake Superior
and in the 60s elsewhere. For the rest of the week we are looking at
highs in the upper 50s to upper 60s, which is near to below normal.
Lows will generally be in the 40s on clearer nights and in the 50s
on cloudier nights. Could see some 30s over the interior W Fri and
Sat nights.

A low pressure system moving through the region is fairly well
agreed on by models. Widespread rain is expected to move in late Wed
or Wed night and continue through late Thu. Current indications are
that some areas (more likely to be the southeastern CWA) could see
over 3 inches of rain, but at this time the forecast will call for
1.25-2.00 inches, except over the south central where 2-2.5 inches
are forecast.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1250 AM EDT MON SEP 17 2018

Strengthening sw winds off the sfc ahead of an approaching frontal
boundary from the Northern Plains will result in LLWS at all the
terminals overnight. At best only isolated showers are expected
along the frontal boundary as it moves through the western TAF sites
late tonight and KSAW late Mon morning so no mention was included in
the TAFs. Based on upstream satellite imagery and sfc obs over south
central Canada MVFR stratus should develop in a moist onshore
northerly flow behind the front on Monday.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 309 AM EDT MON SEP 17 2018

SW winds in the 10 to 20 knot range will continue to persist
through the early morning hours, becoming northwesterly post-
fropa. By later today into tonight, winds will become
northeasterly, with some 20 to 25 knot sustained winds possible
across the eastern half of the lake. For Tuesday through mid-week,
expect the winds to generally be in the 5 to 15 knot range,
increasing toward 20 knots by week's end.

The frontal passage today appears to have minimal weather impacts
for marine interests, with perhaps some light showers/a few
rumbles of thunder this morning. Could see some better
thunderstorm chances overnight tonight in the western portions of
the lake, and then again Wednesday night through Thursday night as
a low pressure system crosses the Great Lakes region.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Titus
AVIATION...Voss
MARINE...lg
Hazardous weather outlook, Sep 17, 4:40 AM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
440 AM EDT Mon Sep 17 2018

MIZ001>007-009>014-084-085-180845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
440 AM EDT Mon Sep 17 2018 /340 AM CDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible over portions of south-central and
eastern Upper Michigan this afternoon.

There is a high risk of dangerous swimming conditions for Lake
Superior beaches in Marquette and Alger counties this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a high risk of dangerous swimming conditions for Lake
Superior beaches in Marquette and Alger counties Tuesday morning.

Thunderstorms are possible late Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-180845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
440 AM EDT Mon Sep 17 2018 /340 AM CDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible late Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-180845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
440 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible late Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.